Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Lincoln, IL

March 11, 2006Fulton County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 11, 2006, 5:01 PM CST for Fulton County, Mason County, Tazewell County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2006, 5:01 PM CST (23:01 UTC)
Expired
Mar 11, 2006, 5:41 PM CST
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Fulton County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 11, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 112301
SVRILX
ILC057-125-179-120000-
/O.NEW.KILX.SV.W.0018.060311T2301Z-060312T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CST SAT MAR 11 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS.
  NORTHERN MASON COUNTY IN CENTRAL ILLINOIS.
  EASTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS.

* UNTIL 600 PM CST

* AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LEWISTOWN...AND WAS MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. DAVID...
  MANITO...
  SOUTH PEKIN...
  PEKIN...

OTHER LOCATIONS IN THE WARNING INCLUDE...LIVERPOOL...LITTLE
AMERICA...BANNER...BRYANT...DUNFERMLINE AND POWERTON.

IF YOU ARE CAUGHT OUTDOORS...MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE THUNDERSTORMS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4041 9024 4029 9013 4050 8956 4058 8963
      4053 8987 4058 8991

$$

SHIMON
3 follow-up statements
000 
WWUS53 KILX 112319
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CST SAT MAR 11 2006

ILC057-125-179-120000-
/O.CON.KILX.SV.W.0018.000000T0000Z-060312T0000Z/
MASON-FULTON-TAZEWELL-
519 PM CST SAT MAR 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHERN MASON...EASTERN FULTON AND WESTERN TAZEWELL COUNTIES...

AT 513 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LITTLE AMERICA...OR ABOUT 6 MILES
NORTHEAST OF LEWISTOWN...MOVING NORTHEAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  MANITO.
  SOUTH PEKIN.
  PEKIN.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4046 9014 4033 9002 4050 8956 4058 8963
      4053 8987 4058 8991

$$

SHIMON
000 
WWUS53 KILX 112332
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CST SAT MAR 11 2006

ILC125-112342-
/O.CAN.KILX.SV.W.0018.000000T0000Z-060312T0000Z/
MASON-
532 PM CST SAT MAR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY HAS BEEN
CANCELLED...

AT 529 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 4051 9000 4045 8993 4048 8978 4056 8975
      4053 8987 4060 8988

$$

ILC057-179-120000-
/O.CON.KILX.SV.W.0018.000000T0000Z-060312T0000Z/
FULTON-TAZEWELL-
532 PM CST SAT MAR 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR EASTERN FULTON AND WESTERN TAZEWELL COUNTIES...

AT 529 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR BANNER...OR
ABOUT 7 MILES SOUTHEAST OF CANTON...MOVING NORTHEAST AT 25 MPH.

IF YOU ARE CAUGHT OUTDOORS IN THIS STORM...MOVE TO A STRONG BUILDING
AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE
THUNDERSTORMS. AVOID TALL OBJECTS AND METAL STRUCTURES.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4051 9000 4045 8993 4048 8978 4056 8975
      4053 8987 4060 8988

$$

SHIMON
000 
WWUS53 KILX 112341
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CST SAT MAR 11 2006

ILC057-179-112351-
/O.CAN.KILX.SV.W.0018.000000T0000Z-060312T0000Z/
FULTON-TAZEWELL-
541 PM CST SAT MAR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FULTON AND WESTERN
TAZEWELL COUNTIES HAS BEEN CANCELLED...

AT 534 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. REMAIN ALERT TO THE 
POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4051 9000 4045 8993 4048 8978 4056 8975
      4053 8987 4060 8988

$$

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 3:29 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 11, 3:29 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CST SAT MAR 11 2006

.DISCUSSION...
HIGH PRESSURE RIDGE SLIPPING OFF TO THE EAST.  LOW PRESSURE SYSTEM
MOVING OUT OF THE CENTRAL PLAINS AS SHORT WAVE RIDES UP SWRLY
FLOW...BRINGING EARLY MORNING SHOWERS AND THUNDERSTORMS TO THE MID
MISS AND OHIO RIVER VALLEYS. A PSEUDO WARM FRONT IS DRAPED ACROSS
SRN MO AND THRU THE OHIO RIVER VALLEY...PSEUDO ONLY BECAUSE THERE IS
NO REAL STRONG TEMP GRADIENT AT THE SFC...BUT A PRETTY DISTINCT
SHIFT IN THE MOISTURE.  THUNDERSTORMS IN SRN MO ARE ELEVATED ALONG
SAID FRONTAL BOUNDARY THIS MORNING.  MODEL DIFFERENCES FOR THIS
ROUND WERE MAINLY IN THE SPEED OF DIFFERENT SYSTEMS.  TOOK THE
MIDDLE ROAD WHICH LINED UP NICELY WITH THE GFS...WHICH SEEMS TO HAVE
BEEN ONE OF THE MORE STEADY OF CHOICES OF LATE.  MAIN ISSUES OF THE
FORECAST ARE CONVECTION THIS MORNING AND TONIGHT...TOMORROW
AFTERNOON AND EVENING...AND ANOTHER BLIP OF ENERGY MIDWEEK.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MOISTURE SURGING NORTH AHEAD OF APPROACHING SYSTEM.  LLJ INCREASING
IN INTENSITY THROUGH THE EARLY MORNING...SUSTAINING CONVECTION.
ACTIVITY SHIFTING TO THE NE AS WAVE PUSHED THROUGH.  MOIST AIR AT
SFC WITH STEEP MID LEVEL LAPSE RATES WILL LEND ITSELF TO SOME GOOD
INSTABILITY IN THE SRN PLAINS AND MID MISS RIVER VALLEY. CHANCES FOR
SEVERE WEATHER IN ILX/S CWA INCREASE INTO THE EVENING HOURS AS THE
LLJ REINTENSIFIES.  UNDER SLIGHT RISK FROM SPC.  LEVEL OF THREAT
THIS EVENING WILL ALSO BE VERY DEPENDENT ON INTERACTIONS WITH OLD
BOUNDARIES LAID DOWN BY STORMS THIS MORNING.  MODEL SOUNDINGS SHOW
PW VALUES FROM JUST UNDER AN INCH TO ABOUT 1.4 BY MIDNIGHT TONIGHT.
LI/S FROM -2 TO -5 LATE THIS AFTERNOON...WITH CAPE VALUES GENERALLY
JUST UNDER 1000J/KG. ACTUAL FRONT IS EXPECTED TO PASS THROUGH THE
AREA IN THE OVERNIGHT HOURS...GETTING HUNG UP JUST TO THE SOUTH AS
ANOTHER WAVE KICKS OUT OF THE PLAINS.  RETURN FLOW COMES IN AHEAD OF
THE NEXT SYSTEM BRINGING PLENTY OF MOISTURE AND WARM AIR...IN A
HURRY.

TOMORROW IS A SIMILAR STORY...IN THE WARM SECTOR AGAIN...BUT WITH
SLIGHTLY HIGHER VALUES OF INSTABILITY FOUND IN THE MODEL SOUNDINGS.
MAIN DIFFERENCE IS MORE MOISTURE/INSTABILITY...WAA IN THE LOW
LEVELS...AND DIFLUENT FLOW ALOFT...AND PROXIMITY OF THE SFC LOW.
SUPERCELL OUTBREAK POSSIBLE WITH LOW LEVEL WINDS PICKING UP AND
INCREASING THE VERTICAL SHEAR PROFILE THROUGH THE AFTERNOON AND
EVENING HOURS. SPC HAS ISSUED A RATHER LARGE AREA OF MODERATE RISK
FOR DAY 2 IN THE MID MISS VALLEY...OHIO VALLEY...MO AND AR. WENT
AHEAD AND MENTIONED SEVERE THUNDERSTORM WORDING IN THE GRIDS FOR THE
OVERNIGHT HOURS SUNDAY.

LONG TERM...MONDAY THROUGH FRIDAY...
SHIFT SLIGHTLY IN THE AIRMASS FOR THE AREA.  AFTER THE COLD FRONT
MOVES THROUGH...PATTERN WILL FLATTEN OUT SOMEWHAT ALOFT...PUTTING US
IN A MORE ZONAL FLOW.  ONE WAVE RIPPLES THROUGH MIDWEEK...AND
HAVE TWEAKED THE FORECAST TO REFLECT A CHANCE FOR RAIN...MOSTLY IN
THE NRN CWA ON WEDNESDAY.  TEMPERATURES WILL RETURN TO MORE NORMAL
TEMPERATURES FOR EARLY MARCH NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS
Hazardous weather outlook, Mar 11, 11:46 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1146 AM CST SAT MAR 11 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-121200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1146 AM CST SAT MAR 11 2006

...SEVERE WEATHER EXPECTED BY LATE THIS AFTERNOON INTO TONIGHT AND
AGAIN LATE SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM MOIST AIR WILL ADVECT NORTHWARD INTO THE REGION THIS
AFTERNOON AND INTERACT WITH AN APPROACHING COLD FRONT TO PRODUCE
THUNDERSTORMS ACROSS THE AREA AFTER 300 PM...WHICH WILL EXTEND
INTO THE LATE EVENING HOURS. THE GREATEST THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. THE HIGHER PROBABILITY FOR
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES EXTENDS ALONG
AND SOUTH OF A JACKSONVILLE TO SPRINGFIELD TO SHELBYVILLE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SIGNIFICANT THREAT FOR WIDESPREAD SEVERE WEATHER EXISTS
LATER SUNDAY INTO SUNDAY NIGHT OVER PARTS OF CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS. A STRONG FRONTAL SYSTEM WILL MOVE
INTO THE AREA ON SUNDAY AND COMBINE WITH CONTINUED WARM AND MOIST
AIR TO PRODUCE A SECOND ROUND OF THUNDERSTORMS. THESE STORMS WILL
MOVE INTO THE REGION LATE IN THE AFTERNOON AND CONTINUE INTO
SUNDAY NIGHT. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS. THE PRIMARY THREAT TIME WILL BE FROM 300 PM THIS
AFTERNOON UNTIL 1100 PM THIS EVENING.

SMITH

In the hours before

Local storm report, Mar 11, 4:42 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 S LEWISTOWN           40.37N 90.16W
03/11/2006  M0.88 INCH       FULTON             IL   TRAINED SPOTTER

&&

GEELHART
Local storm report, Mar 11, 4:58 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
458 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             GALESBURG               40.95N 90.38W
03/11/2006  M0.75 INCH       KNOX               IL   TRAINED SPOTTER

            HAIL COVERING THE GROUND. RELAYED BY DVN NWS.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:22 PM CSTSevere Thunderstorm WarningILXSchuyler38 min
Mar 11, 3:58 PM CSTSevere Thunderstorm WarningILXFulton, Schuyler62 min
Mar 11, 4:24 PM CSTSevere Thunderstorm WarningILXSchuyler66 min
Mar 11, 4:49 PM CSTTornado WarningILXSchuyler26 min
Mar 11, 4:53 PM CSTSevere Thunderstorm WarningILXKnox35 min
Mar 11, 5:14 PM CSTSevere Thunderstorm WarningILXCass, Morgan, Scott61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.